- Clinical Image
- Open Access
A fatal fecaloma
International Journal of Emergency Medicine volume 13, Article number: 46 (2020)
Fecal impaction may complicate chronic constipation. We report a fatal case of fecal impaction in a patient treated with long-term neuroleptic treatment.
A 70-year-old man with a history of severe chronic psychosis treated with olanzapine was admitted to the emergency department for acute abdominal pain and increased abdominal perimeter. Abdominal computed tomography revealed a severe fecal impaction with no sign of peritonitis or acute mesenteric ischemia. The patient eventually died from multi-organ failure 2 days after his admission to the intensive care unit.
Chronic constipation with fecal impaction is a well-known complication of long-term neuroleptic treatment. Severe forms may be life-threatening. Prevention with systematic administration of laxatives appears of paramount importance.
A 70-year-old man with a history of severe chronic psychosis treated with olanzapine was admitted to the emergency department for acute abdominal pain. He reported the absence of stools for 3 weeks together with an increasing abdominal perimeter. The patient developed severe arterial hypotension requiring ICU admission for vasopressor support. Upon ICU admission, the patient had a severely distended abdomen with a diffuse collateral venous circulation (Fig. 1). There was no clinical sign of ascites nor spider angioma. Laboratory tests revealed hyperlactatemia (6.7 mmol/L, N < 1.6 mmol/L) and acute kidney failure (creatinine 185 μmol/L, N < 110 μmol/L) with anuria.
Abdominal computed tomography depicted a severe fecal impaction (Fig. 2) with a marked backward compression of the kidneys (Fig. 3, white arrow) together with a peritoneal effusion (Fig. 3, ***). There were no signs of pneumoperitoneum, bowel pneumatosis, or parietal thickening. Because of the previous limited autonomy of the patient with cognitive decline, a conservative strategy without surgical extraction of the fecaloma was decided. The patient eventually died on day 2.
Chronic constipation with fecal impaction is a well-known complication of long-term neuroleptic treatment [1, 2]. Severe forms may be life-threatening [3, 4] and may require an emergency laparotomy  before the onset of intraabdominal complications. In this context, prevention with systematic administration of laxatives appears of paramount importance.
Availability of data and materials
Relevant data and supporting material are available on request.
Hayes G, Gibler B. Clozapine-induced constipation. Am J Psychiatry. 1995;152:298.
Ozbilen M, Adams CE. Systematic overview of Cochrane reviews for anticholinergic effects of antipsychotic drugs. J Clin Psychopharmacol. 2009;29:141–6.
Oke V, Schmidt F, Bhattarai B, Basunia M, Agu C, Kaur A, et al. Unrecognized clozapine-related constipation leading to fatal intra-abdominal sepsis - a case report. Int Med Case Rep J. 2015;8:189–92.
Leung JSY, Lee CC, Lee WK, Kwong PPK. Rapidly fatal clozapine-induced intestinal obstruction without prior warning signs. Aust N Z J Psychiatry. 2008;42:1073–4.
Studer A-S, Lonergan A-M, Le Guillan S. Megabowel and giant fecaloma: a surgical condition? J Gastrointest Surg. 2019;23:1269–70.
Ethics approval and consent to participate
Consent for publication
Obtained from relatives
The authors declare that they have no competing interests.
On behalf of all authors, the corresponding author states that there is no conflict of interest. All authors had full access and significantly contributed to writing the manuscript.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Logre, E., Degravi, L., Plantefève, G. et al. A fatal fecaloma. Int J Emerg Med 13, 46 (2020). https://doi.org/10.1186/s12245-020-00305-w